Journal of Statistical Physics

, Volume 154, Issue 3, pp 633–655 | Cite as

The Dimension of Projections of Fractal Percolations

  • Michał Rams
  • Károly Simon


Fractal percolation or Mandelbrot percolation is one of the most well studied families of random fractals. In this paper we study some of the geometric measure theoretical properties (dimension of projections and structure of slices) of these random sets. Although random, the geometry of those sets is quite regular. Our results imply that, denoting by \(E\subset\mathbb{R}^{2}\) a typical realization of the fractal percolation on the plane,
  • If \(\dim_{\rm H}E<1\) then for all lines the orthogonal projection E of E to has the same Hausdorff dimension as E,

  • If \(\dim_{\rm H}E>1\) then for any smooth real valued function f which is strictly increasing in both coordinates, the image f(E) contains an interval.

The second statement is quite interesting considering the fact that E is almost surely a Cantor set (a random dust) for a large part of the parameter domain, see Chayes et al. (Probab. Theory Relat. Fields, 77(3):307–324, 1988). Finally, we solve a related problem about the existence of an interval in the algebraic sum of d≥2 one-dimensional fractal percolations.


Random fractals Hausdorff dimension Processes in random environment 


  1. 1.
    Chayes, J.T., Chayes, L., Durrett, R.: Connectivity properties of Mandelbrot’s percolation process. Probab. Theory Relat. Fields 77(3), 307–324 (1988) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Dekking, F.M., Grimmett, G.R.: Superbranching processes and projections of random Cantor sets. Probab. Theory Relat. Fields 78(3), 335–355 (1988) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Dekking, M.: Random Cantor sets and their projections. In: Fractal Geometry and Stochastics IV, pp. 269–284 (2009) CrossRefGoogle Scholar
  4. 4.
    Dekking, M., Meester, R.W.J.: On the structure of Mandelbrot’s percolation process and other random Cantor sets. J. Stat. Phys. 58(5), 1109–1126 (1990) ADSCrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Dekking, M., Simon, K.: On the size of the algebraic difference of two random Cantor sets. Random Struct. Algorithms 32(2), 205–222 (2008) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Falconer, K.J.: On the Hausdorff dimensions of distance sets. Mathematika 32(2), 206–212 (1985) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Falconer, K.J.: Random fractals. Math. Proc. Camb. Philos. Soc. 100(3), 559–582 (1986) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Falconer, K.J.: Projections of random Cantor sets. J. Theor. Probab. 2(1), 65–70 (1989) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Falconer, K.J.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, New York (2003) CrossRefGoogle Scholar
  10. 10.
    Hoeffding, W.: Probability inequalities for sums of bounded random variables. J. Am. Stat. Assoc. 58(301), 13–30 (1963) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Mandelbrot, B.B.: Intermittent turbulence in self-similar cascades—divergence of high moments and dimension of the carrier. J. Fluid Mech. 62(2), 331–358 (1974) ADSCrossRefMATHGoogle Scholar
  12. 12.
    Mandelbrot, B.B.: The Fractal Geometry of Nature. Freeman, New York (1983). Revised and enlarged edition, 495 pp. Google Scholar
  13. 13.
    Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces: Fractals and Rectifiability vol. 44. Cambridge University Press, Cambridge (1999) MATHGoogle Scholar
  14. 14.
    Mauldin, R.D., Williams, S.C.: Random recursive constructions: asymptotic geometric and topological properties. Trans. Am. Math. Soc. 295(1), 325–346 (1986) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Palis, J.: Homoclinic orbits, hyperbolic dynamics and dimension of cantor sets. Contemp. Math. 58(26), 203–216 (1987) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Rams, M., Simon, K.: Projections of fractal percolations. To appear in Ergod. Theory Dyn. Syst.. Available online:

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Institute of MathematicsPolish Academy of SciencesWarsawPoland
  2. 2.Institute of MathematicsTechnical University of BudapestBudapestHungary

Personalised recommendations